Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS Shreveport, LA

May 21, 2017Bossier Parish, Claiborne Parish, Webster Parish, Louisiana; Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2017, 12:05 AM CDT for Bossier Parish, Claiborne Parish, Webster Parish, Louisiana; Columbia County, Arkansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 12:05 AM CDT (05:05 UTC)
Expired
May 21, 2017, 12:49 AM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, AR, Bossier Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 70 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 12:15 AM CDTHAIL 12 E Cullen, LAQUARTER SIZE REPORT VIA KTBS FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS54 KSHV 210505
SVRSHV
ARC027-LAC015-027-119-210600-
/O.NEW.KSHV.SV.W.0172.170521T0505Z-170521T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1205 AM CDT SUN MAY 21 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Columbia County in southwestern Arkansas...
  Northwestern Webster Parish in northwestern Louisiana...
  Northwestern Claiborne Parish in northwestern Louisiana...
  Northeastern Bossier Parish in northwestern Louisiana...

* Until 100 AM CDT

* At 1205 AM CDT, a severe thunderstorm was located near Cullen, 
  moving east northeast at 25 mph. Another severe thunderstorm was 
  indicated near Cotton Valley, moving east at 25 mph. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springhill, Homer, Haynesville, Cullen, Cotton Valley, Sarepta,
  Emerson, Shongaloo, Welcome, Evergreen, Leton, Walkerville,
  Horsehead and Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3275 9356 3301 9356 3302 9354 3302 9349
      3305 9349 3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0504Z 252DEG 22KT 3293 9346 

HAIL...1.00IN
WIND...60MPH
 
$$

15
2 follow-up statements
212 
WWUS54 KSHV 210525
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1225 AM CDT SUN MAY 21 2017

LAC015-210533-
/O.CAN.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Bossier LA-
1225 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOSSIER PARISH IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
      3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0523Z 236DEG 21KT 3300 9335 

$$

ARC027-LAC027-119-210600-
/O.CON.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Columbia AR-Webster LA-Claiborne LA-
1225 AM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN COLUMBIA COUNTY...NORTHWESTERN WEBSTER AND
NORTHWESTERN CLAIBORNE PARISHES...

At 1224 AM CDT, a severe thunderstorm was located about 5 miles east 
of Springhill, moving northeast at 25 mph. Other strong 
thunderstorms were indicated near Cotton Valley, moving east at 25 
mph.  

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springhill, Homer, Haynesville, Cullen, Cotton Valley, Sarepta,
Emerson, Shongaloo, Welcome, Evergreen, Leton, Walkerville and
Horsehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
      3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0523Z 236DEG 21KT 3300 9335 

HAIL...1.25IN
WIND...60MPH
 
$$

15
234 
WWUS54 KSHV 210549
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1249 AM CDT SUN MAY 21 2017

ARC027-LAC027-119-210558-
/O.CAN.KSHV.SV.W.0172.000000T0000Z-170521T0600Z/
Columbia AR-Webster LA-Claiborne LA-
1249 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLUMBIA
COUNTY...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is 
still possible with these thunderstorms over Southern Columbia 
County near Emerson during the next few minutes.

LAT...LON 3278 9343 3286 9344 3298 9348 3305 9349
      3318 9326 3305 9307 3276 9307
TIME...MOT...LOC 0546Z 252DEG 22KT 3305 9317 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:18 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 20, 10:18 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1018 PM CDT Sat May 20 2017

.DISCUSSION...
Sct convection continues this evening over portions of extreme Ern
TX/NW LA, generally along a Nwd surging outflow bndry that is
intersecting a weak and shallow cold front analyzed from near a
HOT, to TXK, to just E of GGG, to JSO and CLL line as of 03Z.
Moderate MLCapes of 1500-2000 J/KG remains over these areas, but
storm intensity should continue to diminish as instability wanes
overnight. The short term progs are all over the place with
whether or not convection will continue or not, with the HRRR
initializing best with the ongoing convection, and actually
expands it E across much of N LA along/just ahead of our cold
front overnight as the front drifts SE through the remainder of
the area, exiting the region by/shortly after daybreak Sunday. The
00Z NAM is quite aggressive with convection exploding by 06Z but
appears tied to feedback issues, but the latest water vapor
imagery suggests a weak shortwave over Cntrl TX which is driving
isolated convection development NW of LZZ, with this shortwave
moving over the region late tonight/Sunday morning. Even as the
shallow front slips SE overnight, the H850 trough will still lag
the front a ways, and could still focus at least isolated to sct
redevelopment mainly SE of the I-30 corridor of NE TX/SW AR as
well as N LA.

Have made some minor adjustments to pops tonight in the forecast
update, mainly to lower pops slightly over NE TX and remove them
over SE OK/adjacent SW AR N of the H850 trough. Did maintain mid
chance pops over much of lower E TX/N LA for the ongoing
convection, and potential for additional redevelopment late with
the arrival of the Cntrl TX shortwave and outflow bndrys still
building back N across SE TX near/W of LFK. Also raised min temps
a bit overnight as well, as cold advection will be shallow, and
the 02-03Z temps/dewpoints are not cooling as fast as earlier
forecast closer to and N of the I-30 corridor.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 810 PM CDT Sat May 20 2017/

AVIATION...
For the ArkLaTex, a weak cold front is nudging in across E TX, NW
LA and S AR. KLFK on the worse end with recent svr tstm. Convection
is going to linger S of I-20 due to fropa later. Overall, we had a
busy morning and just have not fully recovered area wide limiting
coverage, but some shwrs will be in and out of terminals overnight
and amendments may be necessary for tstms. Sfc winds bcmg N. Climb
is NW10KT, but quickly SW/W 20-50KT into flight levels. Otherwise
this front will lift back soon with more convection into new week.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  62  75 /  40  30  20  50
MLU  68  81  63  75 /  40  40  20  50
DEQ  57  80  56  79 /  10  10  10  20
TXK  62  79  59  76 /  20  10  10  30
ELD  64  78  58  77 /  30  20  10  30
TYR  63  79  62  76 /  30  20  30  50
GGG  65  79  61  75 /  30  20  30  50
LFK  67  83  66  76 /  40  50  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, May 20, 11:25 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1125 AM CDT Sat May 20 2017

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-211630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms may develop along a cold front
later this afternoon across portions of southeast Oklahoma, east
Texas, deep east Tx, southeast Arkansas and northwest Louisiana.
Brief wind gusts and small hail may accompany this precipitation
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed.

ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

Plentiful low level moisture coupled with daytime heating will
result in isolated to scattered showers and thunderstorms across
portions of deep east Texas, central and northern Louisiana later
this afternoon, with the potential for additional precipitation
this evening due to the passage of a cold front. Some of these
storms could approach strong to possibly severe levels with large
hail and gusty winds the primary threats. The activity should
start to wane late tonight/early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into
the evening hours due to the possibility of severe thunderstorms.

In the hours before

Local storm report, May 20, 11:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 NNW STONEWALL         32.28N 93.82W
05/20/2017                   DE SOTO            LA   LAW ENFORCEMENT

            TREE ON POWER LINE LINWOOD EXTENSION OFF
            STONEWALL FRIERSON.

&&

25
Local storm report, May 20, 11:12 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 NNW STONEWALL         32.27N 93.82W
05/20/2017                   DE SOTO            LA   PUBLIC

            TREE DOWN LINWOOD EXTENSION STONEWALL ON THE
            ROAD.

&&

25
Local storm report, May 20, 11:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             6 S BARKSDALE AIR FORCE 32.42N 93.69W
05/20/2017  E0.75 INCH       CADDO              LA   PUBLIC

            ON STRATMORE DRIVE.

&&

25
Local storm report, May 20, 11:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     3 SSW BARKSDALE AIR FOR 32.47N 93.70W
05/20/2017                   CADDO              LA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN BAYOU DRIVE
            BETWEEN DIXIE GARDEN AND BERMUDA, POWER OUT.

&&

25
Special weather statement, May 20, 11:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1152 PM CDT SAT MAY 20 2017

LAZ002-003-210545-
Bossier LA-Webster LA-
1152 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER AND
NORTHEASTERN BOSSIER PARISHES UNTIL 1245 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles southwest of Sarepta, or 10 miles southwest of
Springhill, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cullen, Cotton Valley, Sarepta, Shongaloo, Evergreen and Leton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3280 9362 3295 9362 3298 9324 3280 9324
TIME...MOT...LOC 0451Z 265DEG 19KT 3286 9354

15
Local storm report, May 21, 12:04 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 AM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     4 S BARKSDALE AIR FORCE 32.45N 93.67W
05/20/2017                   BOSSIER            LA   LAW ENFORCEMENT

            POWER OUT IN GOLDEN MEADOWS SUBDIVISION AND
            NEAR PARKWAY HIGH SCHOOL.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:16 PM CDTSevere Thunderstorm WarningSHVDe Soto59 min
May 20, 9:49 PM CDTSpecial Weather StatementSHVDe Soto41 min
May 20, 10:08 PM CDTSpecial Weather StatementSHVDe Soto37 min
May 20, 10:34 PM CDTSpecial Weather StatementSHVDe Soto, Red River41 min
May 20, 10:44 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto61 min
May 20, 11:16 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Webster59 min
May 20, 11:52 PM CDTSpecial Weather StatementSHVWebster53 min
May 21, 12:27 AM CDTSpecial Weather StatementSHVBienville63 min
May 21, 12:33 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln57 min
May 21, 8:31 AM CDTSevere Thunderstorm WarningSHVCaddo59 min
May 21, 9:34 AM CDTSpecial Weather StatementSHVBossier, Caddo, Webster56 min
May 21, 9:54 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster36 min
May 21, 10:28 AM CDTSpecial Weather StatementSHVBienville, Red River32 min
May 21, 10:32 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Webster43 min
May 21, 11:05 AM CDTSpecial Weather StatementSHVOuachita40 min
May 21, 11:17 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Union43 min
May 21, 11:47 AM CDTSpecial Weather StatementSHVCaldwell43 min
May 21, 12:01 PM CDTSpecial Weather StatementSHVJackson, Lincoln, Ouachita, Union44 min
May 21, 12:43 PM CDTSpecial Weather StatementSHVCaldwell, Jackson, Ouachita, Union47 min
May 21, 1:59 PM CDTSpecial Weather StatementSHVGrant, LaSalle61 min
May 21, 12:46 AM CDTSpecial Weather StatementSHVColumbia14 min
May 21, 1:09 AM CDTSpecial Weather StatementSHVUnion51 min
May 21, 1:51 AM CDTSpecial Weather StatementSHVUnion39 min
May 21, 7:51 AM CDTSpecial Weather StatementSHVColumbia39 min
May 21, 8:43 AM CDTSpecial Weather StatementSHVMiller17 min
May 21, 9:01 AM CDTSpecial Weather StatementSHVNevada29 min
May 21, 9:41 AM CDTSpecial Weather StatementSHVLafayette34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.